Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 93, NWS State College, PA

July 20, 2017Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 20, 2017, 2:49 PM EDT for Tioga County, Pennsylvania. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2017, 2:49 PM EDT (18:49 UTC)
Expired
Jul 20, 2017, 3:45 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Tioga County, PA

The radar

The Binghamton radar (KBGM), 106 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 3:15 PM EDTTSTM WND DMGSomers Lane, PATREES AND WIRES DOWN ACROSS ROUTE 287 AT SCHOOL ROAD
Jul 20, 3:15 PM EDTTSTM WND DMGSomers Lane, PAWIRES DOWN ACROSS EAST LAWRENCE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:11 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WUUS51 KCTP 201849
SVRCTP
PAC117-201945-
/O.NEW.KCTP.SV.W.0093.170720T1849Z-170720T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
249 PM EDT THU JUL 20 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Tioga County in north central Pennsylvania...

* Until 345 PM EDT

* At 247 PM EDT, severe thunderstorms were located along a line 
  extending from Troupsburg to near Caton, moving southeast at 35 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect wind damage to trees and power lines. Hail damage 
           to vehicles is possible. 

* Locations impacted include...
  Mansfield, Wellsboro, Elkland, Keeneyville, Millerton, Arnot,
  Covington, Westfield, Ogdensburg and Blossburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4159 7688 4155 7696 4171 7742 4200 7761
      4200 7693
TIME...MOT...LOC 1847Z 299DEG 69KT 4205 7753 4204 7697 

HAIL...1.00IN
WIND...60MPH
 
$$

Gartner/DeVoir/Evanego

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:21 PM EDT, 28 minutes earlier.

Area forecast discussion, Jul 20, 2:21 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service State College PA
221 PM EDT Thu Jul 20 2017

.SYNOPSIS...
Pennsylvania will be on the northern periphery of a subtropical
ridge passing across the southern states through the weekend.
A slow moving cold front will push through the area early next
week.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Shortwave energy/weak defined cold front moving across the
eastern Great lakes is helping to force strong to severe
convection east of Lake Ontario. Broken line of weaker
showers/storms is trying to develop over northwest PA. Both
areas are moving E/SE and will have potential impact on parts
of central PA later this afternoon and evening. Severe
Thunderstorm Watch #424 included Tioga and Sullivan counties
until 8PM. Elsewhere, isolated showers/storms remain possible
into this evening, but most places will be rain free today.

Hot and very humid weather will continue across the CWA at
least today and tomorrow. Across the Lower Susq Valley,
combination of heat and humidity will likely push heat indices
above 100F for at least a couple of hours later this afternoon.
Thus have issued a Heat Advisory til 8PM for of the lower susq
counties and as far west as Fulton County.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Both SPC SSEO and NCAR ensemble suggest a dwindling band of
convection will push southeast across the region overnight, as
best forcing ahead of shortwave shifts into New England and
trailing low level jet sags south across Pa.

Large scale subsidence and arrival of much lower PWATs progged
for Friday, resulting in a mostly sunny day for most if not all
of the forecast area. Have maintained just a slight chance of a
lingering shower across Somerset county, which will remain on
northern edge of ring of fire. GEFS mean 850 temps still around
17C-18C Friday, which should translate to max temps from the low
80s over the northern mountains, to the low 90s in the Susq
Valley.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The Day 2 MRGL risk extends into west-central PA on the eastern
extent of upstream organized convective zone. Over the weekend,
pcpn pattern looks to reach a relative peak with max POPs based
on multi-model blend. Exact timing and location of pcpn will
depend on details not well resolved until the very short term
time frame. Therefore the later periods will keep a 40-60
percent POP given lack of confidence in highlighting any
specific areas/timeframe with concentrated pcpn potential.

Medium range models generally agree that a continued/gradual
weakening and east-southeast shift of the persistent central
U.S. upper ridge can be expected with time, as shortwave
troughing shifts slowly southeast out of the Canadian Prairie
across the northeast quarter of the country by early next week.
The associated cold front is progged by med range guidance to
push slowing southeast through the forecast area early next
week. Above average temperatures (+5-10 degree max T departures)
should trend toward mid to late July climo numbers by next
Tue-Wed.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

A weak cold front moving across the eastern Great lakes is
helping to force strong to severe convection/thunderstorms
east of Lake Ontario. Broken line of weaker showers/storms is
trying to develop over northwest PA. Both areas are moving E/SE
and will have potential impact on parts of the airspace, mainly
northern TAF sites, this afternoon and evening. Severe
Thunderstorm Watch #424, including Tioga and Sullivan counties,
is in effect until 8PM. Elsewhere, isolated showers/storms
remain possible into this evening, but confidence remains too
low to include at other TAF sites with most air fields will be
rain free today.

Tonight, scattered convection over central mtns will be
diminishing. Areas of valley fog will again become likely, with
CIG restrictions poss over the NW.

Isolated TSRA poss on Fri, with VFR otherwise. TSRA become
likely again for Sat and Sun as humid airmass remains in place.

.OUTLOOK...

Fri...AM valley fog. Cig restrictions likely NW half.
Isolated TSRA.

Sat-Sun...AM valley fog poss. TSRA likely.

Mon and Tue...AM valley fog poss. Scattered TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for PAZ035-036-056-
057-059-063>066.

&&

SYNOPSIS...Fitzgerald/Gartner
NEAR TERM...Fitzgerald/Gartner
SHORT TERM...Fitzgerald/Gartner
LONG TERM...Fitzgerald/Steinbugl
AVIATION...DeVoir/Gartner
Hazardous weather outlook, Jul 20, 1:13 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
113 PM EDT Thu Jul 20 2017

PAZ026>028-033-034-050-211715-
Huntingdon-Mifflin-Juniata-Somerset-Bedford-Snyder-
113 PM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Saturday
afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ035-036-056-057-059-063>066-211715-
Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
113 PM EDT Thu Jul 20 2017

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Dangerous heat conditions are possible this afternoon with maximum
heat index values approaching 100 degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Saturday
afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ037-042-211715-
Tioga-Sullivan-
113 PM EDT Thu Jul 20 2017

...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
or evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-041-045-046-211715-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Northern Lycoming-
Southern Clinton-Southern Lycoming-
113 PM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
or evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ049-051>053-058-211715-
Union-Montour-Northumberland-Columbia-Schuylkill-
113 PM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ017>019-024-025-211715-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-
113 PM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Saturday
afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:12 PM EDTSpecial Weather StatementCTPLancaster33 min
Jul 20, 11:34 AM EDTHeat AdvisoryCTPAdams, Cumberland, Dauphin, Franklin, Fulton, Lancaster and 3 more8 hr
Jul 20, 3:31 PM EDTSevere Thunderstorm WarningCTPPotter, Tioga59 min
Jul 20, 4:13 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan, Tioga92 min
Jul 20, 5:10 PM EDTSpecial Weather StatementCTPClearfield50 min
Jul 20, 5:23 PM EDTSpecial Weather StatementCTPColumbia37 min
Jul 20, 6:03 PM EDTSpecial Weather StatementCTPColumbia27 min
Jul 20, 6:35 PM EDTSpecial Weather StatementCTPSchuylkill25 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.